Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 27, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Oct 8, 2021, 3:30 PM HST for 4 counties in Hawaii. It took effect at Oct 9, 2021, 3:47 AM HST. It was in force for 71 hr.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2021, 3:30 PM HST (01:30 UTC)
- In effect from
- Oct 9, 2021, 3:47 AM HST
- Expired
- Oct 12, 2021, 3:07 AM HST
- In force
- 71 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595 WHHW40 PHFO 090130 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 PM HST Fri Oct 8 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .With trade winds on the increase, choppy surf along east facing shores will build to advisory levels by early Saturday morning. HIZ009-030>032-035-037-038-047-048-050-052>054-091430- /O.NEW.PHFO.SU.Y.0027.211009T1600Z-211011T0400Z/ Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward- Molokai Windward-Molokai Southeast-Windward Haleakala-Kipahulu- South Haleakala-Big Island Southeast-Big Island East- Big Island North- 330 PM HST Fri Oct 8 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 6 PM HST SUNDAY... * WHAT...Surf of 7 to 10 feet. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. * WHEN...From 6 AM Saturday to 6 PM HST Sunday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
7 follow-up statements
861 WHHW40 PHFO 091347 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 347 AM HST Sat Oct 9 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS... .A combination of strong trade winds and a long-period south swell arriving will support advisory-level surf along exposed east and south facing shores through Sunday. HIZ001-003-006-016-018-023-033-034-041-043-044-046-049-051-100300- /O.EXB.PHFO.SU.Y.0027.211009T1347Z-211011T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Honolulu Metro-Ewa Plain-Molokai Leeward South-Lanai Leeward- Lanai South-Maui Central Valley South-South Maui/Upcountry- Big Island South- 347 AM HST Sat Oct 9 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Surf of 7 to 10 feet along south facing shores. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ009-030>032-035-037-038-047-048-050-052>054-100300- /O.EXT.PHFO.SU.Y.0027.211009T1347Z-211011T0400Z/ Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward- Molokai Windward-Molokai Southeast-Windward Haleakala-Kipahulu- South Haleakala-Big Island Southeast-Big Island East- Big Island North- 347 AM HST Sat Oct 9 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Surf of 7 to 10 feet along east facing shores. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Gibbs
276 WHHW40 PHFO 100341 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 541 PM HST Sat Oct 9 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS... .A combination of strong trade winds and a long-period south swell arriving will support advisory-level surf along exposed east and south facing shores through Sunday. HIZ001-003-006-009-016-018-023-030>035-037-038-041-043-044- 046>054-101645- /O.CON.PHFO.SU.Y.0027.000000T0000Z-211011T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Olomana-Kahoolawe- Maui Leeward West-Kona-Kauai East-Kauai South-East Honolulu- Honolulu Metro-Ewa Plain-Koolau Windward-Molokai Windward- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Windward Haleakala-Kipahulu- South Maui/Upcountry-South Haleakala-Big Island South- Big Island Southeast-Big Island East-Big Island North- 541 PM HST Sat Oct 9 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Surf of 7 to 10 feet along south and east facing shores. * WHERE...South facing shores of all Hawaiian Islands. East facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
249 WHHW40 PHFO 101310 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 310 AM HST Sun Oct 10 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS... .A combination of strong trade winds and a long-period south swell moving through will support advisory-level surf along exposed east and south facing shores today. HIZ001-003-006-009-016-018-023-030>035-037-038-041-043-044- 046>054-110215- /O.CON.PHFO.SU.Y.0027.000000T0000Z-211011T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Olomana-Kahoolawe- Maui Leeward West-Kona-Kauai East-Kauai South-East Honolulu- Honolulu Metro-Ewa Plain-Koolau Windward-Molokai Windward- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Windward Haleakala-Kipahulu- South Maui/Upcountry-South Haleakala-Big Island South- Big Island Southeast-Big Island East-Big Island North- 310 AM HST Sun Oct 10 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 7 to 10 feet along south and east facing shores. * WHERE...South facing shores of all Hawaiian Islands. East facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. * WHEN...Until 6 PM HST today. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Gibbs
122 WHHW40 PHFO 110130 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 PM HST Sun Oct 10 2021 ...HIGH SURF ADVISORY CONTINUES FOR THE EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND... .Strong trade winds that have generated higher east wind wave swell will support advisory level surf along exposed eastern facing shores tonight. HIZ001-003-006-016-018-023-033-034-041-043-044-046-049-051-110230- /O.CAN.PHFO.SU.Y.0027.000000T0000Z-211011T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Honolulu Metro-Ewa Plain-Molokai Leeward South-Lanai Leeward- Lanai South-Maui Central Valley South-South Maui/Upcountry- Big Island South- 330 PM HST Sun Oct 10 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf heights have fallen below advisory criteria. $$ HIZ036-111430- /O.EXB.PHFO.SU.Y.0027.000000T0000Z-211011T1600Z/ Koolau Leeward- 330 PM HST Sun Oct 10 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Surf 7 to 10 feet along east facing shores. * WHERE...East facing shores of Oahu. * WHEN...Until 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ009-030>032-035-037-038-047-048-050-052>054-111430- /O.EXT.PHFO.SU.Y.0027.000000T0000Z-211011T1600Z/ Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward- Molokai Windward-Molokai Southeast-Windward Haleakala-Kipahulu- South Haleakala-Big Island Southeast-Big Island East- Big Island North- 330 PM HST Sun Oct 10 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Surf 7 to 10 feet along east facing shores. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui and Big Island. * WHEN...Until 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
320 WHHW40 PHFO 111312 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 312 AM HST Mon Oct 11 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FOR THE EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND... .Strong trade winds over and upstream of the islands will keep east shore surf elevated and rough through Tuesday. HIZ009-030>032-035>038-047-048-050-052>054-120400- /O.EXT.PHFO.SU.Y.0027.000000T0000Z-211013T0400Z/ Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward- Koolau Leeward-Molokai Windward-Molokai Southeast- Windward Haleakala-Kipahulu-South Haleakala-Big Island Southeast- Big Island East-Big Island North- 312 AM HST Mon Oct 11 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...Surf 7 to 10 feet along east facing shores. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui and Big Island. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
146 WHHW40 PHFO 120116 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 316 PM HST Mon Oct 11 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FOR THE EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND... .Strong trade winds over and upstream of the islands will keep east shore surf elevated and rough through Tuesday. HIZ009-030>032-035>038-047-048-050-052>054-121430- /O.CON.PHFO.SU.Y.0027.000000T0000Z-211013T0400Z/ Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward- Koolau Leeward-Molokai Windward-Molokai Southeast- Windward Haleakala-Kipahulu-South Haleakala-Big Island Southeast- Big Island East-Big Island North- 316 PM HST Mon Oct 11 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...Surf 7 to 10 feet along east facing shores. * WHERE...East facing shores of Kauai, Oahu, Molokai, Maui and Big Island. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
759 WHHW40 PHFO 121307 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 307 AM HST Tue Oct 12 2021 HIZ009-030>032-035>038-047-048-050-052>054-121415- /O.CAN.PHFO.SU.Y.0027.000000T0000Z-211013T0400Z/ Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward- Koolau Leeward-Molokai Windward-Molokai Southeast- Windward Haleakala-Kipahulu-South Haleakala-Big Island Southeast- Big Island East-Big Island North- 307 AM HST Tue Oct 12 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf heights have fallen below advisory criteria. $$ Gibbs
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Oct 8, 9:48 AM HST, 5 hours 42 minutes earlier.
Area forecast discussion, Oct 8, 9:48 AM HST, 5 hours 42 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 948 AM HST Fri Oct 8 2021 .SYNOPSIS... A windy trade wind weather pattern is setting up for the next few days as strong lies north of the state. Clouds and passing showers will favor windward and mauka areas with the trades sufficiently strong enough to blow some brief passing showers over to select leeward areas at times. A wetter trade wind weather pattern is expected beginning late Sunday as an upper low and increasing moisture moves in from the east. This wetter trade wind pattern is expected to linger through Tuesday night. A more typical trade wind weather pattern is expected Wednesday and Thursday. && .DISCUSSION... Strong high pressure is centered far north of the state. This places the islands in a breezy to windy trade wind environment. A Wind Advisory is currently posted for portions of the state due to the windy trades. Moisture embedded in the trades is providing for some passing showers over windward and mauka areas with a few brief showers falling over select leeward locations. Satellite imagery shows an east to west oriented band of low clouds a few hundred miles northeast of the state. This band of clouds is forecast to move into the state tonight and Saturday morning likely increasing shower activity across the area especially windward and mauka locations. Some leeward locations will also see some increase in showers as the strong trade winds will be sufficient to blow the moisture downwind of terrain. Beginning Sunday, an upper trough will move close the the island vicinity from the east while an area of higher precipitable water values begins to move in from the east as well. An increase in showers is likely by late Sunday or Sunday night especially over windward and mauka areas. Trade winds will continue to be in the breezy to locally windy range so an increase in passing showers is likely for some leeward locations as well. This wetter trade wind pattern is expected to linger through about Tuesday night. A more typical trade wind weather pattern will return for Wednesday and Thursday. && .AVIATION... High pressure strengthening north of the state will bring breezy trade winds to the islands. AIRMET TANGO remains in effect below 8000 feet over and immediately south through west of all mountains for tempo moderate turbulence. Scattered clouds and showers will carry in with the trade winds focusing over windward slopes. Brief periods of MVFR conditions and mountain obscurations will be present today, occasionally reaching leeward sides of the smaller islands. Showers and wind speeds will both increase tonight, likely resulting in AIRMET Sierra for some windward portions of the islands. && .MARINE... A series of strong highs building far to the north of the islands will keep strong trade winds in place through the middle of next week. The trades will be at their strongest tonight through the weekend, before trending down slightly during the first half of next week. A Small Craft Advisory (SCA) remains in effect for all marine zones today due to winds and/or seas. As the trades winds peak tonight through Sunday, gale force winds will be possible in the typically windy waters around Maui and the Big Island, and as a result, a Gale Watch is now in effect for these areas. Elsewhere, an SCA remains in effect through 6 PM Sunday. Long period forerunners from a building south swell have begun to arrive in local waters. This swell is expected to build today and tonight, then peak later in the weekend. Although the bulk of the swell energy will pass east of Hawaii, advisory level surf remains a possibility Saturday into Sunday as the swell peaks. South shore surf will lower early next week, but a reinforcing south swell will likely keep south shore surf above average levels through the middle of next week. Surf along east facing shores will build today, and become very rough tonight through the weekend as the trade winds increase. East shore surf will rise to well above seasonal levels by this afternoon, then likely reach advisory levels Saturday through Monday. The trades will trend down early next week, so we should see the very rough conditions improve ever so slightly, with a gradual and slow lowering of east shore surf through the middle of next week. The current west- northwest swell will continue to gradually fade out today. No other significant northwest swells are expected through the middle of next week. && .FIRE WEATHER... With KBDI values above 600, low daytime relative humidities and breezy to windy trades winds will keep Red Flag Warning conditions in place through at least Saturday afternoon. A more moist airmass is expected to move in from the east beginning Sunday. This will likely allow relative humidity levels to stay above critical values. && .HFO WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 6 PM HST Saturday for Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North Shore-Olomana-Central Oahu- Waianae Mountains-Molokai Leeward-Maui Leeward West-Maui Central Valley-Leeward Haleakala-Kona-Kohala-Big Island Interior. Wind Advisory until 6 PM HST Saturday for Kauai Mountains- Waianae Coast-Central Oahu-Waianae Mountains-Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-Big Island Interior-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Leeward- Molokai Windward-Molokai Southeast-Molokai West-Lanai Windward- Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-South Maui/Upcountry-South Haleakala-Big Island South-Big Island Southeast. Gale Watch from 6 PM HST this evening through Sunday afternoon for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST this evening for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. && DISCUSSION...Burke AVIATION...Foster MARINE...Kinel
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 3:30 PM HST | Gale Warning | HFO | 48 hr |
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.